Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 301, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 31, 2000, 5:20 PM CST for Logan County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 31, 2000, 5:20 PM CST (23:20 UTC)
- Expired
- Oct 31, 2000, 5:45 PM CST
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Logan County, KS
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 31, 5:25 PM CST | Hail 1 | Mc Allaster, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 31, 2:30 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 312320 SVRGLD KSC109-312345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 520 PM CST TUE OCT 31 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 545 PM CST * AT 417 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF WINONA...OR ABOUT 15 MILES NORTHEAST OF SHARON SPRINGS...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINONA AT 530 PM CST ANOTHER LOCATION IN THIS WARNING IS...RUSSELL SPRINGS. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 9 PM CST. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ LAT...LON 3914 10149 3870 10148 3870 10110 3913 10110
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 2:15 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Oct 31, 2:15 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 115 PM MST TUE OCT 31 2000 ...FORECAST CHALLENGES ARE PRECIP TONIGHT WITH TEMPS AND WINDS THROUGHOUT THE PERIOD... YET ANOTHER UPPER LOW MOVES ACROSS THE NORTHERN AND CENTRAL PLAINS TONIGHT YIELDING ANOTHER ROUND OF THUNDERSTORMS. HOWEVER...IT APPEARS MUCH OF THE FORECAST AREA WILL GET DRY SLOTTED THIS TIME AROUND... EXCEPTION BEING THE EASTERN HALF OF THE CWA WHERE DEWPOINTS REMAIN IN THE MIDDLE 50S. THE LOW CONTINUES ITS NORTHEAST TRACK THURSDAY WITH HIGH PRESSURE BUILDING ACROSS THE PLAINS. BASED ON ITS PERFORMANCE WITH PRECIPITATION FORECASTS THE LAST FEW WEEKS AND CURRENT HANDLING OF THE LOW LEVEL MOISTURE AND FRONTAL POSITION...ILL RELY HEAVILY ON THE ETA. WILL ISSUE EVENING PACKAGE WITH THE TORNADO WATCH. TONIGHT...DRYLINE AND ASSOCIATED TRW ACTIVITY MOVE ACROSS THE CENTRAL AND EASTERN CWA TONIGHT WITH COLD FRONT PROGGED ON THE OUTSKIRTS OF THE NORTHWEST CWA. SOME WRAPAROUND SHOWERS MAY AFFECT THE NORTHWEST CORNER OF THE AREA. WINDS WILL REMAIN FROM THE SOUTH OVER MUCH OF THE AREA WITH SOUTHWEST WINDS OVER THE WESTERN HALF...SPEEDS IN THE BREEZY CATEGORY. LOWS WILL RANGE FROM MIDDLE 30S NORTHWEST TO 50 TO 55 EAST. WEDNESDAY THROUGH THURSDAY...SOME WRAPAROUND MOISTURE LINGERS OVER THE NORTHWEST CORNER WHERE MOSTLY CLOUDY CONDITIONS WILL PREVAIL. ELSEWHERE...MOSTLY SUNNY. COLD FRONT PASSES THROUGH THE AREA WEDNESDAY BRINGING WINDY NORTHWEST WINDS TO THE AREA. HIGH PRESSURE PUSHES INTO THE AREA WEDNESDAY NIGHT AND THURSDAY. BASED ON PAST PERFORMANCE...WILL RELY ON THE COLDER MAV/FWC FOR LOWS. AS FOR HIGHS...DIFFERENCES PRETTY SIGNIFICANT AT 850 WITH THE ETA/AVN ALMOST 10F COOLER THAN THE NGM. WITH GUIDANCE HIGHS IN GOOD AGREEMENT I WONT DEVIATE MUCH. WILL WORD IT NEAR 50 NORTHWEST AND NEAR 60 EAST. THURSDAYS HIGHS WILL BE ABOUT 5F COOLER AS COLDER AIR ALOFT FILTERS IN TO THE AREA. FOR THE EXTENDED FORECAST (FRI-SUN)...LONG RANGE MODELS CONTINUE IN FAIR AGREEMENT THROUGH THE PERIOD. UPPER LOW DIVES TOWARD THE SOUTHWEST UNITED STATES FRIDAY AND SATURDAY WITH RIDGE AXIS PASSING OVER THE AREA. ON SUNDAY THE UPPER LOW BEGINS TO ADVANCE TOWARD THE AREA BUT REMAINS WELL SOUTHWEST OF THE AREA TO AFFECT OUR DRY WEATHER. AT THE SURFACE...STRONG HIGH PRESSURE BUILDS INTO THE AREA BEHIND THE DEPARTING FRONT FRIDAY AND SATURDAY BEFORE SLOWLY MOVING EAST AS LEE TROUGH DEVELOPS ALONG THE FRONT RANGE SUNDAY. MRF APPEARS A LITTLE TO EAGER TO GENERATE PRECIP SATURDAY WITH SUCH A STRONG SURFACE HIGH CENTERED OVER THE AREA. CANADIAN/NOGAPS KEEP US DRY AS WELL AS THE PREVIOUS RUN OF THE MRF. WILL TREND TOWARD THE MORE CONSISTENT ECMWF AND PREVIOUS RUN OF THE MRF 850 TEMPS FOR HIGHS. .GLD...NONE. THEDE
In the hours before
Local storm report, Oct 31, 3:49 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MST TUE OCT 31 2000
TIME(MST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM ARAPAHOE CO .88 INCH HAIL
10/31/00 CHEYENNE REPORTED BY PUBLIC.
0205 PM ARAPAHOE CO .75 INCH HAIL
10/31/00 CHEYENNE REPORTED BY STORM
SPOTTER. HAIL 3 TO 4
INCHES DEEP.
0210 PM 2 E MINGO KS 1.75 INCH HAIL
10/31/00 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0213 PM 1 N MINGO KS .75 INCH HAIL
10/31/00 THOMAS REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0215 PM 5 N STRATTON CO 1 INCH HAIL
10/31/00 KIT CARSON REPORTED BY STORM
SPOTTER.
0216 PM 5 E MINGO KS TORNADO
10/31/00 THOMAS REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0230 PM 8 NE STRATTON CO 1.75 INCH HAIL
10/31/00 KIT CARSON REPORTED BY STORM
SPOTTERq.
NLocal storm report, Oct 31, 4:00 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MST TUE OCT 31 2000
TIME(MST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0237 PM 14 S KANORADO KS 1.75 INCH HAIL
10/31/00 SHERMAN REPORTED BY STORM
SPOTTER.
0248 PM 2 W RULETON KS .88 INCH HAIL
10/31/00 SHERMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0252 PM 15 SSW OBERLIN KS TORNADO
10/31/00 DECATUR REPORTED BY STORM
SPOTTER.
0254 PM 8 S RULETON KS TORNADO
10/31/00 SHERMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, Oct 31, 4:06 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MST TUE OCT 31 2000
TIME(MST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0301 PM 3 N CARUSO KS TORNADO
10/31/00 SHERMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
STORM CHASER ALSO
< CONFIRMED TORNADO.
NLocal storm report, Oct 31, 4:16 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MST TUE OCT 31 2000
TIME(MST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0224 PM 1 N HALFORD KS 1 INCH HAIL
10/31/00 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0251 PM 6 S RULETON KS TORNADO
10/31/00 SHERMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0300 PM 1 W RULETON KS 1.75 INCH HAIL
10/31/00 SHERMAN REPORTED BY STORM
G SPOTTER.
NLocal storm report, Oct 31, 4:32 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MST TUE OCT 31 2000
TIME(MST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM OBERLIN KS FUNNEL CLOUD
10/31/00 DECATUR BRIEF FUNNEL REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
N
NLocal storm report, Oct 31, 5:15 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MST TUE OCT 31 2000
TIME(MST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0224 PM 1 N HALFORD KS 1 INCH HAIL
10/31/00 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0251 PM 6 S RULETON KS TORNADO
10/31/00 SHERMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0300 PM 1 W RULETON KS 1.75 INCH HAIL
10/31/00 SHERMAN REPORTED BY STORM
SPOTTER.
NThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 2:21 PM CST | Tornado Warning | GLD | Logan | 39 min |
| Oct 31, 2:52 PM CST | Tornado Warning | GLD | Thomas | 23 min |
| Oct 31, 2:58 PM CST | Tornado Warning | GLD | Wallace | 47 min |
| Oct 31, 3:12 PM CST | Tornado Warning | GLD | Thomas | 48 min |
| Oct 31, 3:26 PM CST | Tornado Warning | GLD | Sherman | 49 min |
| Oct 31, 3:47 PM CST | Severe Thunderstorm Warning | GLD | Decatur | 58 min |
| Oct 31, 3:55 PM CST | Tornado Warning | GLD | Decatur | 50 min |
| Oct 31, 4:14 PM CST | Tornado Warning | GLD | Greeley, Sherman, Wallace | 46 min |
| Oct 31, 4:19 PM CST | Tornado Warning | GLD | Cheyenne | 41 min |
| Oct 31, 4:59 PM CST | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 61 min |
| Oct 31, 4:59 PM CST | Severe Thunderstorm Warning | GLD | Sherman | 61 min |
| Oct 31, 5:01 PM CST | Tornado Warning | GLD | Cheyenne | 44 min |
| Oct 31, 5:30 PM CST | Severe Thunderstorm Warning | GLD | Thomas | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.